Hi, I’m Natalia!
Here is my breast cancer elevator pitch: I was diagnosed with early-stage breast cancer in 2017 when I was 33 years old, diagnosed with metastatic breast cancer in 2019, and here I am, not dead. I’m from Salt Lake City, UT, and I lived most of my adult life in Phoenix, AZ, until 6 years ago when I moved back to Utah with my family.
I’ve had several progressions, mostly in my bones, but in October of 2020, my cancer progressed to my brain. There was nothing obvious that made me believe there was something wrong except I had been getting very mild headaches from time to time and I had a small bump (the kind you get when you hit your head) on the top of my head. I mentioned it to my oncology team, and they thought it was worth looking into and ordered a brain MRI. What they found were 2 lesions, one on the left cerebellar hemisphere and the high right leptomeninges. Basically, in the lining between my skull and my brain. Things got really serious when they thought that I might have cancer floating around in my cerebrospinal fluid (leptomeningeal disease). Luckily, I dodged that bullet, and my spinal tap came back clean. I was eventually treated with full brain radiation to shrink those lesions and I have had no brain progression since then.
Mental Health Side Effects of Brain Radiation
However, what I really want to talk about is the mental health side effects of the treatment of brain radiation. In the 5 years, I’ve had MBC, I have never been as blindsided and unprepared for the side effects that came from the medication I took during my radiation. It might seem obvious, but any small amount of messing with the brain can lead to a lot of problems. Because of this, when I started radiation I was prescribed a steroid called dexamethasone (Dex), to prevent swelling of my brain. My radiation oncologist explained that some side effects might be trouble sleeping, an increase in appetite, and some mood changes. That explanation was super mild and over-simplified.
Mood and Sleep Changes
The mood changes were the first thing I noticed. I felt anxious all the time, very on edge, and I had tunnel vision in getting things done around my house. I felt like I was always picking fights and became overly upset over the smallest things.
After the mood changes, I noticed the sleep changes. I was sleeping maybe 3-4 hours a night. What would I do at night? You know, the normal stuff: social media, reading the news, and shopping. One night I stayed up so long that I managed to purchase around $2000 of little things through online shopping. This was very unlike me. Don’t get me wrong, I love online shopping. I tend to be one of those people that get the gratification of putting things in my cart, but not committing to buy the actual items. I normally do pretty well sticking to a budget but am notorious for having buyer’s remorse.
At the time my husband was trying to be supportive, but I can tell he was worried. He was trying to take as much as he could off my plate and get some support from our wonderful family. Later he admitted to me that he did not recognize the person at this time. I don’t blame him, I didn’t recognize myself.
I was feeling different but also having trouble thinking and expressing my thoughts. One night I went to the bathroom, and as I washed my hands, I looked in the mirror and noticed my reflection. I felt that there was someone, who looked like me, staring right back at me. I freaked out, climbed right into bed, and tried to calm myself down until I fell asleep.
The next day I called my oncology team and told them that I thought I was going “crazy.” They reassured me that I wasn’t and were trying to be supportive. At the time they thought they could decrease the dosage of the Dex, but that lead to having seizures and ultimately my admission to the hospital. I was at a loss and started to look up the side effects of Dex.
Mania, Depression and Other Mental Health side Effects from Cancer Treatment
Through basic online research, I found that dexamethasone can cause mania, depression, and other mental health side effects. I went to my nurse practitioner on my oncology team and asked her opinion on whether I was having a manic episode. She told me it was likely. She even told me because of my lack of sleep and the mania, it would be safe to assume I might have been experiencing psychosis.
I was in shock. Why had no one prepared me? Mania and psychosis seem like a little more than some “mood changes.” I was very angry at first—I’m sure the Dex didn’t help—that no one on my medical team was talking about the mental side effects and was only focusing on the physical side effects. I kept thinking to myself, am I safe? I didn’t have any feelings to harm myself or others, but could I? Just the thought of it made me feel uneasy, so I made it a priority to ask for help.
They say “knowledge is power,” and they weren’t wrong. Just knowing what I was feeling was actually a side effect of the Dex that helped me cope with what I was going through. It turned my fear into understanding, it allowed me to self-reflect on my emotions better, and it also helped me pivot my actions to deal with the side effects. Instead of online shopping at night, I would journal. Since I knew I would be easily agitated by my kids, I asked for help during the day. I took more time to rest by following a sleep schedule that would allow my mind to calm down so I could sleep better.
I’m not sure if what I experienced was rare, but I don’t know anyone who has experienced these same symptoms. But there is no way that I’m the only person that has gone through something like this, which makes me think we need to start talking openly about mental illness as a side effect of cancer treatment. I think this should be communicated better with our physicians and our community.
It was scary and lonely feeling these side effects, and I wish I had known or heard of similar stories to normalize my experience. I truly feel like I would have coped better. I share this story to let others know they’re not alone and to notify your medical team if you, friends, or family notice changes in your behavior.